T + 387 Fight fire with fire

Posted by raetsel at Thursday, October 08, 2009

I went to the transplant clinic yesterday and saw my consultant. She could tell that I wasn't my usual chirpy self and as I explained how I had been the previous week she put it down to one of two possible causes.


But first just to recap on the preceding week. I have been very up and down with my energy levels and nausea, though more down than up. Unfortunately I couldn't find a useful pattern to it to relate to my steroid dose as I alternated between 2.5 and 5mg a day.

For example Sunday was a 2.5 day but apart from a bit of nausea before lunch I had a reasonable day, was able to visit my friend Andy in the afternoon and even iron a few shirts in the evening. Monday, a 5mg day, was ok but I was a bit nauseous. Then Tuesday another 2.5mg was a total washout. It was the worst day for fatigue I have known. I had four attempts to get up and each time after about half an hour or so I ended up back in bed. I finally managed to get up and have a shower by 16:00 and I was in bed by about 21:00

So after those edited highlights back to the clinic yesterday. The two possible causes were poor adrenal gland performance as the registrar the week before had surmised or a more generalised bout of GVHD which would also explain the nausea.

To rule one of these out, to combat the effects of steroid withdrawal the solution is...more steroids. But two different ones this time, some hydrocortisone and fludrocortisone. They will replace the natural levels of cortisol my body should be making. I have to say the interaction and difference between these ( Mineralocorticoids steroids ) and the prednisolone ( a glucocorticoid ) is not at all clear to me. ( Just when I think I am getting a handle on all the medications etc. guess this is why it takes at least 10 years to become a consultant).

So feel free to google and wikipedia all those terms and if you work out how it all hangs together please let me know.

Suffice it to say if my fatigue has been caused by the steroid withdrawal then I should see the difference in a few days time.

If I haven't seen improvement by Sunday this week then a more generalised attack of GVHD is more likely and so then I will up my steroids from 5mg to 30mg which is quite a leap but not as much as a "full" dose for my body weight which is 100mg

Next week at clinic I'll also have a hormone panel taken from my blood samples to check cortisol and thyroid levels.

I took my first doses of hydrocortisone and fludrocortisone and of course it could be the placebo effect but I do feel like I have more energy today though also some vertigo which is a known side effect ( maybe I shouldn't have read the leaflet ).

Just have to see how things go from now on. My gut reaction would have been that it is more likely a generalised attack of GVHD because of the nausea though until now GVHD has always attacked my skin. Maybe it got bored and fancied a change. The consultant said it was literally 50/50 as to it being adrenal or GVHD. Not sure where we go longer term if it is adrenal but for GVHD I know the score. Yet another attempt at tapering the steroid dose over time.


1 comments:

lisa said...

your in my prayers